Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 18, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Mar 5, 2021, 3:43 AM EST. It took effect at Mar 6, 2021, 12:00 AM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2021, 3:43 AM EST (08:43 UTC)
- In effect from
- Mar 6, 2021, 12:00 AM EST
- Expired
- Mar 6, 2021, 10:00 AM EST
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
893 WHUS73 KGRR 050843 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 343 AM EST Fri Mar 5 2021 LMZ848-849-051645- /O.NEW.KGRR.SC.Y.0018.210306T0500Z-210306T1500Z/ Whitehall to Pentwater MI-Pentwater to Manistee MI- 343 AM EST Fri Mar 5 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST SATURDAY... * WHAT...North winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...Whitehall to Manistee. * WHEN...From midnight tonight to 10 AM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Winds and waves will peak overnight tonight off of Big and Little Sable Points, especially out towards the 5 mile mark off shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DUKE
4 follow-up statements
793 WHUS73 KGRR 051530 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1030 AM EST Fri Mar 5 2021 LMZ848-849-052330- /O.CON.KGRR.SC.Y.0018.210306T0500Z-210306T1500Z/ Whitehall to Pentwater MI-Pentwater to Manistee MI- 1030 AM EST Fri Mar 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST SATURDAY... * WHAT...North winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...Whitehall to Manistee. * WHEN...From midnight tonight to 10 AM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
309 WHUS73 KGRR 052000 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 300 PM EST Fri Mar 5 2021 LMZ848-849-060400- /O.CON.KGRR.SC.Y.0018.210306T0500Z-210306T1500Z/ Whitehall to Pentwater MI-Pentwater to Manistee MI- 300 PM EST Fri Mar 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST SATURDAY... * WHAT...North winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...Whitehall to Manistee. * WHEN...From midnight tonight to 10 AM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
415 WHUS73 KGRR 060213 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 913 PM EST Fri Mar 5 2021 LMZ848-849-061015- /O.CON.KGRR.SC.Y.0018.210306T0500Z-210306T1500Z/ Whitehall to Pentwater MI-Pentwater to Manistee MI- 913 PM EST Fri Mar 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY... * WHAT...North winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...Whitehall to Manistee. * WHEN...From midnight tonight to 10 AM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
401 WHUS73 KGRR 060814 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 314 AM EST Sat Mar 6 2021 LMZ848-849-061500- /O.CON.KGRR.SC.Y.0018.000000T0000Z-210306T1500Z/ Whitehall to Pentwater MI-Pentwater to Manistee MI- 314 AM EST Sat Mar 6 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...North winds 10 to 20 knots and waves 3 to 5 feet. * WHERE...Whitehall to Manistee. * WHEN...Until 10 AM EST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DUKE
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 5, 3:30 AM EST, 13 minutes earlier.
Area forecast discussion, Mar 5, 3:30 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EST Fri Mar 5 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 330 AM EST Fri Mar 5 2021
- Dry weather expected to continue through early next week
- Readings near normal through weekend then warmer next week
- Details a bit fuzzy yet but expecting rain mid next week
&&
.DISCUSSION...(Today through next Thursday)
Issued at 330 AM EST Fri Mar 5 2021
-- Dry weather expected to continue through early next week --
Relative humidity BUFKIT overviews tell the story well over the
course of the next few days with limited moisture to work with. We
are mainly dry from 5000ft on up through the profile, so
precipitation is not a concern today or through Monday for that
matter. We are hanging on to air that is just cold enough for lake
generated stratocumulus and that will be a player in the sky
forecast both today and Saturday. The relative humidity progs in
the 925-850mb layer show a diurnal component to the moisture as
well, with moisture increasing in that layer each afternoon. It is
the time of year where we start to see the chance for diurnal
cumulus development. So, each afternoon, today and tomorrow could
see partly cloudy conditions as lake stratocumulus drifts in on
northerly flow. Diurnal cumulus scheme also supports some clouds
both days.
Deeper moisture does not really show up in the profiles until we
get later into Tuesday, so high confidence in dry weather through
that time. Surface ridging will dominate through that time.
Southerly flow begins to take hold as we head through Monday and
Tuesday.
-- Readings near normal through weekend then warmer next week --
We continue to hang on to 850mb temperatures in the -6C to -8C
range today through Saturday night. Warming of the lower
troposphere really starts on Sunday as we warm above 0C. So
through the weekend we are expecting to remain near normal in
terms of highs and lows with lows in the teens and 20s and highs
up around 40.
Model indications, both MOS and ensemble output, have been pretty
consistent in showing at least southern portions of our area
making a run at 60F on Tuesday and Wednesday of next week. We will
likely be in the 50s on Monday with Tuesday potentially being the
warmest day. The operational ECWMF has 60+ readings over the bulk
of our area Tuesday, the exception being the northwest CWA with a
wind off the water up there. Even on Wednesday and Thursday with
rain it will feel warm (50s) compared to where we were for the
bulk of February.
-- Details a bit fuzzy yet but expecting rain mid next week--
The models still have a bit of spread in how the pattern evolves
mid to late next week in terms of surface synoptic features. The
GFS still remains a bit quicker with a low and front moving
through the area, with the ECMWF being slower. The GFS also brings
the front back into the area for another swath of rain into
Thursday.
The bottom line though is we will see deep southerly flow in place
with the threat of some heavier rain. The new GFS is even
indicating the potential for 2+ inches of rain in spots. PWAT
values increase to in excess of an inch, 850mb dew points rise to
around +9C, 850mb LI's dip to -1C in a zone of strong moisture
advection on a low level jet that will be near 50 knots. All that
to say there are solid indications for a soaking heavier rain,
not to mention the threat of some embedded thunderstorms given the
dew point values and LIs.
Regarding hydro concerns, the snowpack has largely been eroded
from I-96 to the south. Snow remains in place for areas across
Central Lower Michigan. River ice is largely gone with the
exception of areas behind dams, which is not a concern obviously
in regard to ice jams. The snowpack across Central Lower will
continue to be eroded by the sun and warm temps in next week. So,
while the threat exists for some heavier rains, we have at least
cleared out of the way most of the river ice and snow. Snow melt
has resulted in within bank rises so it is not out of the
question to see some rivers next week exceed bankfull resulting in
some minor flooding. We will continue to monitor and provide
updates as we head through next week. At this point though not
expecting major issues.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1212 AM EST Fri Mar 5 2021
VFR will dominate the pattern through the daytime Friday. Gusty
winds are expected this afternoon, upwards of 25 kts. Winds will
subside around 00Z.
&&
.MARINE...
Issued at 330 AM EST Fri Mar 5 2021
The surface ridge is still just a bit upstream of the Great Lakes
which is allowing some slightly stronger northerly flow to hang
on. BUFKIT overviews show north winds of 10-20 knots prevailing
from today through Saturday evening. There is a time of briefly
higher winds, 15-25 knots winds, from overnight tonight into
Saturday morning across Northern/Central Lake Michigan. For this
reason, we will be issuing a short duration Small Craft Advisory
north of Whitehall from midnight tonight through mid morning on
Saturday. Waves will push into the 3-5 foot range especially near
the Points and more towards the outer ranges of the Zero to 5
nautical mile nearshore zone.
Ice Update...shoreline ice remains in place from a bit north of
Pioneer Park in Muskegon County southward down the shoreline all
the way to St. Joseph. Most of this ice though is confined pretty
close to shore. River channels are a mix of open water and Frazil
ice. The largest concentration of ice (largely floating) is in
place between Grand Haven and Saugatuck. Given the warmth and
wind that is expected next week, not expecting the floating ice to
last much longer. That will leave the shore fast ice that is
located from the third sandbar inward towards the shoreline.
Bottom line, lake ice is a bit below where we could be this time
of year and it is going to dwindle further as we head through
next week.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from midnight tonight to 10 AM EST Saturday
for LMZ848-849.
&&
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Ceru
MARINE...DukeHazardous weather outlook, Mar 4, 8:38 PM EST, 7 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 838 PM EST Thu Mar 4 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-051015- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 838 PM EST Thu Mar 4 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-051015- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 838 PM EST Thu Mar 4 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.